Woke up at night and fainted? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-07-2010
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 31
Threads: 23
Thanked 80 Times in 22 Posts
Reputation: 90
Question Woke up at night and fainted?

A 27 year old man with history of bipolar I disorder woke up at night after hearing the telephone ringing. When he walked to the telephone he felt dizzy and fainted. Brought to the emergency by his wife he was awake and fully conscious. Wife did not notice any abnormal movements, cyanosis, or incontinence to urine or stool. No history of prior similar episodes. His psychiatrist adjusted his medication recently. Physical examination and lab results were all within normal limits.
What could have provoked his fainting episode?
A- Postural hypotension
B- Hypothyroidism
C- Dehydration
D- Atonic seizure
E- Prolonged QT
Reply With Quote Quick reply to this message
The above post was thanked by:
aknz (02-15-2013), Linc (02-05-2016), rasheed (03-07-2010), roodiemd (11-03-2012)



  #2  
Old 03-07-2010
USMLE Forums Scout
 
Steps History: 1 + CS
Posts: 12
Threads: 2
Thanked 13 Times in 6 Posts
Reputation: 23
Default

I think dehydration has caused his hypotension and syncope.
But am not sure
Reply With Quote Quick reply to this message
  #3  
Old 03-07-2010
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 742
Threads: 137
Thanked 2,446 Times in 441 Posts
Reputation: 2549
Thumbs Up Lithium causing Torsade!

This is a nice question,

Am thinking that Lithium has caused a prolonged QT which has predisposed him to Torsade de Pointes and this case the correct answer is E.
Reply With Quote Quick reply to this message
 
  #4  
Old 03-07-2010
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 247
Threads: 61
Thanked 273 Times in 105 Posts
Reputation: 303
Smile

I think this is Atonic seizure coz
1. its sudden loss of muscle tone
2. very brief loss of neurologic function
3. seizure last few seconds ..
4. usually occurs during walking , standing

Lithium ... cause
1. decrease ADH effect .. causes increase body osmolarity ... increase Na conc
2. it causes hypothyroidism ...
2. it cause torsades ... but usually prsents with EKG change - V. Fib and V tach ... with electrolyte abnormality ... but here labs are normal

a. postural hupotension usually develop on standing and with volume loss or drugs like diuretics , alpha blokade drugs , ACE - I .. as all these cause vaso dilation ..
b. here no s/s of hypothyroidism
c. cant develop dehydration this rapidly without acute significant volume loss.
e. prolong QT ( torsades ) has electrolyte and EKG change .... Vfib ( no pulse and no respiration ) and V tach( dizziness , CHF , syncope , dyspnea ) .. patient presents with significant sumptoms and signs ...
Reply With Quote Quick reply to this message
The above post was thanked by:
laithbv (03-07-2010), rasheed (03-07-2010)
  #5  
Old 03-07-2010
laithbv's Avatar
USMLE Forums Guru
 
Steps History: 1 + CS
Posts: 304
Threads: 9
Thanked 308 Times in 136 Posts
Reputation: 318
Default

Quote:
Originally Posted by FSUSTC View Post
e. prolong QT ( torsades ) has electrolyte and EKG change .... Vfib ( no pulse and no respiration ) and V tach( dizziness , CHF , syncope , dyspnea ) .. patient presents with significant sumptoms and signs ...
Prolonged QT syndrome (which can be caused by Lithium) is not always presented with outright VF at all times. Most common presentation is a temporary arrhythmia and the patient will have normal EKG except for the prolonged QT. That's they put Holter monitoring for most of the patients.
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.muhamad (05-27-2013), FSUSTC (03-07-2010)
  #6  
Old 03-07-2010
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 247
Threads: 61
Thanked 273 Times in 105 Posts
Reputation: 303
Default

Yes initially in sinus rhythm its usually present with normal EKG except Long QT .... which usually presents with hypotension and fainting ......
Reply With Quote Quick reply to this message
The above post was thanked by:
dr.muhamad (05-27-2013)



Reply

Tags
Cardiology-, Neurology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Tip of the Night! WeWrite USMLE Links & Free Ads 2 10-30-2009 08:10 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)